Try it
Psychiatry · Substance use: benzodiazepine withdrawal
Sample itemA woman who has been taking alprazolam 4 mg daily for years stops abruptly and has a generalised seizure, with anxiety and tremor. Prevention depends on:
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Gradual dose tapering
Benzodiazepine withdrawal can cause seizures, anxiety, insomnia, tremor and rarely delirium, especially with high-potency short-acting drugs. Slow tapering, sometimes by converting to a long-acting agent such as diazepam, is recommended.
Option by option
A. Gradual dose tapering (correct)
Correct. Gradual tapering avoids withdrawal seizures.
B. Abrupt cessation
Abrupt cessation precipitates withdrawal.
C. Switching to an antipsychotic
Antipsychotics lower seizure threshold.
D. Adding disulfiram
Disulfiram is unrelated.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Psychiatry questions
- PsychopharmacologyLithium use during the first trimester of pregnancy is associated with which congenital…
- Psychotic disordersWhich of the following is a Schneiderian first-rank symptom of schizophrenia?
- Organic psychiatryAn elderly patient on a surgical ward develops acute confusion that fluctuates through t…
- Eating disordersA 17-year-old girl has a BMI of 15, amenorrhoea, lanugo hair, bradycardia and an intense…